New to Site. Question on Prednisone taper...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

orangeman
Regular Member


Date Joined Oct 2007
Total Posts : 36
   Posted 10/26/2007 10:30 AM (GMT -7)   
Hello!  I am new to this site.  I have question on prednisone tapering and symptoms to expect.
 
Symptom free UC diagnosed April 2006.  Rowasa enemas for six weeks. 
 
Hospitalized for 28 days in June 2007 for flare and MRSA infection.  UC broughtunder control with Remicade.  Only had one infusion because I caught MRSA a few days later.  Second infusion was tried 13 weeks later.  Developed rash, low bp, hives.  GI doctor stopped infusion and will not being having another one.
 
I started with Rowasa enemas nightly and Asacol in March 2007 to hel with flare.  BMs (10-20 times per day), D but no blood.  Prescribed 60mg Prednisone in April.  BMs down to 4-5 per day.  Taper started in early May at 10mg every two weeks.  Down to 40mg prior to hospitalization.
 
On 40mg pred since leaveing hospital.  BMs (1-2 per day with formed stools).  Started taper at 10mg for two weeks.  No issues.  Down to 25mg, no issues.  down to 20mg and no issues for 10 days.  Then started having loose BMs (still 1-2 per day). Two days ago saw blood in stool and the paper.  Same day blood work looked good.  GI said results indicate inflammation under control.  He also said blood not unusual at this point.  Keeping at 20mg pred until BMs become solid or symptoms get much worse.  Next appointment in 1 month.
 
Quesion:  have others seen an increase in symptoms during a pred taper?  Should a bump of the dose to see if symptoms go away?  Then start a slower taper (2.5mg every two weeks)?  
 
thanks.
 
 

princesa
Veteran Member


Date Joined Aug 2007
Total Posts : 2198
   Posted 10/26/2007 11:24 AM (GMT -7)   
Yes, many folks do have a recurrence of symptoms as they reduce the pred dose. It often resolves in a few days, then symptoms may appear again at the next lowering of the dose. It's also alot harder to taper as you get close to the end, in the 0-15mg range. Communicate with your doctor. He/she may decide to taper even slower or might have other suggestions for you.
Diagnosed with ulcerative colitis spring 1999
C-scope confirmed UC diagnosis 9/18/2007
No explanation for right side pain and thickening of bowel wall
 
Therapeutic dose sulfasalazine, back on a pred taper for first flare in years
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice and Mucosaheal.
 
 


kb5
Veteran Member


Date Joined Jan 2007
Total Posts : 1015
   Posted 10/26/2007 7:00 PM (GMT -7)   
Oh yeah, a bump at a taper is pretty common. I would advise against any self-tapering or bumping of pred, it can be a terrible thing to play with. I would keep in close communication with your GI. I talk to mine at least every other week while tapering. If during that time i feel I am backsliding too much, I call.
Kelly, 29

Left sided UC diagnosed 1/98 age 19, Pan colitis diagnosed 1/07
Currently on 4x3 Asacol, Rowasa every other night, 15 mg pred. until immuran kicks in...
75mg Imuran starting 8/23/07---bumped to 100mg 10/8/07
Prontonix once daily for acid reflux, zofran twice daily for nausea


Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 11/1/2007 11:39 PM (GMT -7)   
I agree with the advice princesa and kb5 have given. It seems many people including myself had the most trouble during tapering down from a high dose around the 20mg mark. Getting down from 20 to 10 was the hardest for me. I started on 60 and am now down on 5mg, dropping to 4 this week.

Just keep in contact with your gastro specalist. If you need to reassure yourself, ask for blood work to be done and checked. Also, just because you are getting better doesn't mean you can start eating junk food again! *smile*

Remember to keep your diet healthy and balanced. It is WAY too easy to fall back into bad eating habits as soon as you start to feel better.

UCreallySUCKS
Regular Member


Date Joined May 2006
Total Posts : 260
   Posted 11/2/2007 10:12 AM (GMT -7)   
Same here...once I get down past 20mg of prednisone, I often have some of the symptoms reappear.  That's quite common with many of us. 

---Nathan---  31 yr old male
Diagnosed May 2006 w/severe UC (pancolitis)
Currently in mild/moderate flare
2 400mg Asacol 4X day
20 mg Prednisone
1 multivitamin/day
2 grams calcium/day
75mg Imuran/day
100mg Tramadol/day for abdominal pain (as needed)
1 Fioricet ever 4 hrs as needed for severe migraines

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 6:11 AM (GMT -7)
There are a total of 2,906,678 posts in 318,986 threads.
View Active Threads


Who's Online
This forum has 158327 registered members. Please welcome our newest member, nicebutbipolar.
300 Guest(s), 10 Registered Member(s) are currently online.  Details
Rick1310, Gretchen1, rabiya, UserANONYMOUS, gabybee, SharonZ, mareish, testuser1234, Desertsun66, Mister Mike